Iowa, 2011

Tornado and Flooding in Iowa, June 26 to 28, 2011

June 26 to 28, 2011 · NWS OAX · 15 events in 7 counties and zones

An upper level disturbance that lifted across the Rockies and into the Dakotas sent a cold front across eastern Nebraska and southwest Iowa during the late evening and overnight hours of June 26th and 27th. In addition, a warm front extended ahead of the cold front near the Kansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance that lifted across the Rockies and into the Dakotas sent a cold front across eastern Nebraska and southwest Iowa during the late evening and overnight hours of June 26th and 27th. In addition, a warm front extended ahead of the cold front near the Kansas border. Moderate to high amounts of instability and wind shear allowed several clusters of severe thunderstorms to race across the area both ahead of and along the cold front. Bowing segments across northeast Nebraska and west central Iowa produced areas of very strong damaging winds. Slower moving supercell thunderstorms that developed north of the warm front produced a few large hail and strong wind reports in southwest Iowa along with very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 26, 2:00 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT SUN JUN 26 2011

.SHORT TERM...TONIGHT.

COMPLEX SITUATION WITH LOW PRESSURE OVER KANSAS AND WARM FRONT TO
OUR SOUTH. ALSO THE COLD FRONT TO THE NORTHWEST WILL PUSH INTO THE
AREA OVERNIGHT. EXPECT SCATTERED STRONG TO SEVERE STORMS WITH
LOCALLY HEAVY RAIN AT LEAST THROUGH THE EVENING. THERE ARE ALSO
SOME SIGNALS THAT HEAVY RAIN MAY OCCUR ALONG AND JUST AHEAD OF THE
COLD FRONT LATER TONIGHT. ISSUED A FLASH FLOOD WATCH WHERE HEAVY
RAIN MAY OCCUR AND GROUND IS ALREADY WET FROM RECENT
RAINFALL...GENERALLY SOUTHEAST OF A LINE FROM COLUMBUS TO TEKAMAH
INCLUDING ALL OF SOUTHWEST IOWA. WINDS WILL SHIFT TO THE NORTH OR
NORTHWEST AS THE FRONT PUSHES THROUGH.

.LONG TERM...MONDAY THROUGH SUNDAY.

THE CONCERNS MONDAY THROUGH WEDNESDAY WILL BE THE LINGERING SHOWERS
AND THUNDERSTORMS IN THE MORNING...THEN POTENTIAL FOR ISOLATED
SHOWERS AND THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY MORNING.

THE COLD FRONT THAT IS ADVANCING ACROSS THE PLAINS SHOULD BE INTO
SOUTHWEST IOWA BY 12Z MONDAY. SOME LINGERING SHOWERS/TSRA WILL BE
POSSIBLE IN THE MORNING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA...THEN SUBSIDENCE SHOULD MOVE IN FOR THE AFTERNOON. THE NAM
HOLDS ON TO THE HEAVIER PRECIPITATION LONGER...WHILE THE GFS/EC
ARE MORE PROGRESSIVE. HAVE TRENDED ON THE PROGRESSIVE SIDE WITH
DECREASING POPS MONDAY MORNING. WITH MOISTURE TRYING TO WORK BACK
INTO EASTERN NEBRASKA MONDAY AFTERNOON...COULD SEE SOME CU DEVELOP
WITH TRIGGER TEMPERATURES IN THE 70S. HIGHS MONDAY SHOULD TOP OUT
IN THE 70S AND 80S.

MONDAY NIGHT THROUGH TUESDAY EVENING...SURFACE HIGH PRESSURE WILL
BUILD IN AND THEN SLIDE TO THE EAST.  THE LOW LEVEL JET RETURNS
TUESDAY NIGHT AND WEDNESDAY MORNING WITH THE CHANCE FOR
THUNDERSTORMS WITH A WEAK SHORTWAVE TROUGH RIDING THE EDGE OF THE
CAP. THESE STORMS SHOULD MOVE OUT OF THE AREA BY AFTERNOON.

WEDNESDAY EVENING...THERE IS A MID TROPOSPHERIC RIDGE OVER THE
MIDDLE PART OF THE COUNTRY...WITH A TROUGH THAT IS MOVING ACROS
NEVADA...AND EXTENDS NORTHWARD INTO WASHINGTON STATE AND IDAHO.
THROUGH THURSDAY...LIFT TROUGH WILL LIFT NORTHEAST INTO THE NORTHERN
PLAINS AND WILL DRAG A COLD FRONT INTO WESTERN NEBRASKA AND
DAKOTAS.  THE GFS IS A LITTLE FASTER THAN THE ECMWF...HOWEVER SINCE
THE BETTER PUSH IS TO THE NORTH OF THE AREA...THE PROGRESS OF THE
SURFACE FRONT SLOWS DOWN AND THEY BOTH HAVE THE FRONT SLOWLY MOVING
ACROSS THE FORECAST AREA FRIDAY.  THE FRONT SAGS INTO SOUTHERN
NEBRASKA AND SOUTHERN IOWA SATURDAY...THEN LIFTS NORTH A LITTLE
SATURDAY NIGHT AND SUNDAY MORNING WITH THE APPROACH AND PASSAGE OF A
SHORTWAVE IN THE NORTHWEST FLOW ALOFT...THEN...THE FRONT SAGS SOUTH
AGAIN LATER SUNDAY. THIS PERIOD FROM WEDNESDAY NIGHT INTO SUNDAY
STARTS OUT DRY WITH ABOVE NORMAL TEMPERATURES.  AS THE
FRONT MOVES INTO THE AREA AND MEANDERS ACROSS PARTS OF NEBRASKA
AND IOWA...THERE WILL BE A CHANCE OF THUNDERSTORMS. MOISTURE IS
MOVING OUT WEDNESDAY NIGHT...BUT RETURNS AND POOLS ALONG THE FRONT
FRIDAY AND BEYOND. HIGHS IN THE 90S THURSDAY SHOULD LOWER TO THE
80S AND 90S FRIDAY AND SATURDAY AND WILL BE DEPENDENT ON CLOUD
COVER AS THE PUSH OF COOLER AIR IS MORE INTO THE UPPER MISSISSIPPI
VALLEY.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

IFR AND MVFR CONDITIONS WILL GENERALLY PREVAIL UNTIL NORTH AND
NORTHWEST WINDS BRING SOME DRIER AIR LOW LEVEL AIR INTO THE AREA.
EXPECT CONDITIONS TO TREND TOWARD VFR BETWEEN 12Z AND 16Z MONDAY.
TRIED TO TIME THE HIGHEST TSTM CHANCES LATE AFTERNOON AND EVENING...
BUT WILL AMMEND AS NEEDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR IAZ043-055-056-069-
     079-080-090-091.

&&

MILLER/ZAPOTOCNY/MILLER
Hazardous weather outlook, Jun 26, 3:56 PM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
456 PM CDT SUN JUN 26 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271200-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
456 PM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

SEVERE STORMS ARE POSSIBLE ACROSS THE AREA TONIGHT. STORMS
DEVELOPING NORTH OF A WARM FRONT IN EAST CENTRAL NEBRASKA AND
SOUTHWEST IOWA COULD PRODUCE VERY LARGE HAIL AND DAMAGING WINDS
THIS EVENING. THERE IS A SMALL CHANCE A TORNADO COULD ALSO FORM IN
THIS AREA IF STORMS WOULD BE MORE SURFACE BASED. HOWEVER...A
SOMEWHAT HIGHER CHANCE OF TORNADOES EXISTS CLOSER TO THE WARM
FRONT FROM CRETE AND FAIRBURY EAST THROUGH FALLS CITY...ALTHOUGH
STORMS IN THIS REGION ARE CONDITIONAL IN BREAKING A CAP THAT
PREVAILED ACROSS THAT REGION AS OF LATE AFTERNOON. ADDITIONAL
STORMS DEVELOPING IN THE SAND HILLS OF NEBRASKA WILL PUSH
SOUTHEAST ACROSS THE AREA THIS EVENING. DAMAGING WINDS AND VERY
LARGE HAIL WOULD BE THE PRIMARY THREATS FROM THESE
STORMS...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT THIS
EVENING FROM THIS ACTIVITY AS WELL. IN ADDITION TO THE SEVERE
WEATHER THREAT...LOCALLY HEAVY RAIN IS POSSIBLE FROM ANY
THUNDERSTORM TONIGHT. TRAINING OF THE STORMS ACROSS EAST CENTRAL
AND SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA COULD PRODUCE A LITTLE
WIDER AREA OF HEAVY RAIN AND A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THE AREA TONIGHT SOUTHEAST OF A COLUMBUS TO WAYNE LINE.

WIDESPREAD FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS COULD LINGER EARLY MONDAY MORNING...BUT
SEVERE STORMS ARE NOT EXPECTED. ANOTHER SLIGHT CHANCE OF
THUNDERSTORMS IS FORECAST FOR TUESDAY NIGHT AND EARLY WEDNESDAY.
ANOTHER COLD FRONT IS EXPECTED TO CROSS THE PLAINS THURSDAY NIGHT AND
FRIDAY WHICH COULD BRING A FEW MORE STORMS.

HOT TEMPERATURES ARE EXPECTED TO RETURN TO THE AREA BY MID WEEK
WITH TEMPERATURES REACHING 95 TO 100 BY THURSDAY ACROSS MUCH OF
THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
THROUGH THE REMAINDER OF THE SUMMER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SEVERE WEATHER WATCHES ARE EXPECTED THIS EVENING.

CHERMOK

In the hours before

Local storm report, Jun 26, 5:56 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     RANDOLPH                42.38N 97.36W
06/26/2011  E60 MPH          CEDAR              NE   TRAINED SPOTTER

            WINDS ESTIMATED AT LEAST 60 MPH...MAYBE MORE.

&&

MILLER
Local storm report, Jun 26, 5:58 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     STANTON                 41.95N 97.22W
06/26/2011                   STANTON            NE   LAW ENFORCEMENT

            4 TO 6 INCH LIMBS BLOWN DOWN

0656 PM     HAIL             WEST POINT              41.84N 96.71W
06/26/2011  E1.50 INCH       CUMING             NE   EMERGENCY MNGR

            HAIL UP TO PING PONG BALL SIZE

&&

MILLER
Local storm report, Jun 26, 6:03 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
703 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     4 WSW RANDOLPH          42.36N 97.43W
06/26/2011  E60 MPH          PIERCE             NE   TRAINED SPOTTER

            NEAR HIGHWAY 81 AND HIGHWAY 20 JUNCTION

&&

MILLER
Local storm report, Jun 26, 6:09 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
709 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     5 W WISNER              41.99N 97.01W
06/26/2011  E70 MPH          CUMING             NE   EMERGENCY MNGR

&&

MILLER
Local storm report, Jun 26, 6:30 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
730 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     THURSTON                42.18N 96.70W
06/26/2011  E60 MPH          THURSTON           NE   TRAINED SPOTTER

            SMALL BRANCHES BLOWN DOWN

&&

MILLER
Local storm report, Jun 26, 6:39 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
739 PM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     5 ENE NORFOLK           42.06N 97.33W
06/26/2011                   STANTON            NE   EMERGENCY MNGR

            HOME DAMAGED DUE TO WIND

&&

MILLER

The radar

The Omaha radar (KOAX), 86 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 flood, 1 tornado, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Monona

When
June 26, 6:45 PM CST
Where
Monona County, 2.81 mi N of Onawa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.070, -96.090

Thunderstorm wind gusts were estimated at around 60 mph a little north of the Onawa area.

Thunderstorm Wind, Harrison

When
June 26, 6:52 PM CST
Where
Harrison County, 3.3 mi NW of California Jct
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.850, -96.030

Thunderstorm wind gusts estimated at over 60 mph downed a large tree and also snapped and pushed over some corn in the area.

Tornado, Harrison

When
June 26, 6:55 PM CST to 7:00 PM CST
Where
Harrison County, 1.27 mi SE of Pisgah to 4.75 mi ESE of Pisgah
Rating
EF0
Path length
3.6 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.819, -95.910

A brief EF0 tornado spun up on the leading edge of a squall line about 1.2 miles southeast of Pisgah. Trees were snapped or uprooted from the tornado. The tornado ended about 1/2 mile east of Highway F20L and 135th St.

Thunderstorm Wind, Shelby

When
June 26, 7:28 PM CST to 7:35 PM CST
Where
Shelby County, Harlan
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.650, -95.330

Thunderstorm wind gusts were measured at 58 mph by the Awos in Harlan at 835 pm CDT, while a spotter estimated a wind gust about that same magnitude in the area at 828 pm.

Thunderstorm Wind, Shelby

When
June 26, 7:32 PM CST
Where
Shelby County, 0.86 mi SW of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.790, -95.210

The public estimated that thunderstorm wind gusts reached around 60 mph in the Irwin area.

Thunderstorm Wind, Monona

When
June 26, 7:34 PM CST
Where
Monona County, 0.51 mi E of Onawa
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.030, -96.090

Thunderstorm wind gusts estimated at over 60 mph downed trees in the Onawa area which blocked a few roads. Torrential rain also caused some brief street flooding in town.

Thunderstorm Wind, Monona

When
June 26, 7:35 PM CST
Where
Monona County, 3.78 mi SSE of Castana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -95.890

Thunderstorm wind gusts were estimated at around 60 mph by a spotter about 10 miles east of Onawa.

Hail, Mills

When
June 26, 7:41 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.050, -95.740

Thunderstorm Wind, Pottawattamie

When
June 26, 7:54 PM CST
Where
Pottawattamie County, 0.69 mi S of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.310, -95.400

Thunderstorm wind gusts were estimated at around 60 mph.

Heavy Rain, Page

When
June 26, 8:00 PM CST to June 27, 6:00 AM CST
Where
Page County, 1.38 mi N of Blanchard
Reported by
Trained Spotter
Coordinates
40.600, -95.220

Rainfall of a little under 2.75 inches in the Blanchard area was recorded this night. The heavy rain in southwest Iowa helped produce flooding along the Nishnabotna and Nodaway Rivers.

Thunderstorm Wind, Mills

When
June 26, 8:20 PM CST
Where
Mills County, 2.14 mi SSW of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.990, -95.530

Thunderstorm wind gusts were estimated at around 60 mph by a spotter.

Thunderstorm Wind, Fremont

When
June 26, 8:50 PM CST
Where
Fremont County, Farragut to 3.76 mi SSW of Shenandoah
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
40.720, -95.470

Thunderstorm wind gusts estimated at over 60 mph downed some trees and caused some grain bin and other outbuilding damage from around Farragut to near Shenandoah.

Thunderstorm Wind, Page

When
June 26, 8:52 PM CST
Where
Page County, Essex
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.830, -95.300

Thunderstorm winds estimated at 60 mph downed large tree limbs in the area and were also accompanied by torrential rain.

Flood, Page

When
June 26, 11:00 PM CST to June 27, 12:30 PM CST
Where
Page County, 1.54 mi NNW of Shambaugh to 1.22 mi N of Clarinda
Cause
Heavy Rain
Property damage
$6,000
Reported by
Official NWS Observations
Coordinates
40.670, -95.041

Rainfall of 1 to 3 inches in less than a 12 hour time period brought lowland flooding along the Nodaway River in southwest Iowa. The river near Clarinda crested around 22 feet in the morning of 6/27, flood stage is 19 feet. The river flooded a few county roads and adjacent farm land.

Flood, Fremont

When
June 27, 4:30 AM CST to June 28, 12:00 PM CST
Where
Fremont County, 2.85 mi E of Payne to 2.58 mi W of Riverton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
40.677, -95.696

Rainfall of 1 to 3 inches in less than a 12 hour time period brought lowland flooding along the Nishnabotna River in southwest Iowa. The river near Hamburg crested a little over its 23 foot flood stage during the afternoon of 6/27. The river flooded mainly farm land along the river but significant flooding from the Missouri River was ongoing in the area already.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305609, 305612, 352105, 305620, 305621, 305624, 305627, 305642, 305630, 305639, 305632, 314650, 305635, 303976, 303986.